We read with interest the study by Gray and colleagues1 about increased fracture risk among patients receiving PPIs without a significant change in bone mass density. The mechanism for this is unknown, but it could be related to hypomagnesemia. This condition has been recently described as an adverse effect of PPIs.2 It seems to be a class effect, since different PPIs induce this abnormality, and its mechanism is not fully understood but probably involves the intestinal absorption of magnesium.3 Magnesium has a close relation to bone metabolism. Its deficiency induces parathyroid dysfunction and hypoparathyroidism, which is a known risk factor for osteoporosis.4 An animal study has shown that hypomagnesemia decreases femur strength and the threshold for fracture with normal wet weights, diameters, and midfemoral cross-sectional areas.5 Rats with a magnesium-depleted diet develop bone loss, a decrease in osteoblasts, and an increase in osteoclasts by histomorphometry. These effects are observed even on mildly magnesium-restricted diets, which are not uncommon in humans.4 Further studies analyzing PPIs, bone density, and fracture risk should address hypomagnesemia as a possible associated factor.
Faulhaber GAM, Furlanetto TW. Could Magnesium Depletion Play a Role on Fracture Risk in PPI Users? Arch Intern Med. 2010;170(19):1776. doi:10.1001/archinternmed.2010.374
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: